This post has been long overdue. All of us who have PD have experienced horrible feeling of fullness and simultaneous hunger at least once during their disease process. I am currently experiencing a severe situation with my stomach and intestines not functioning well. This is also the biggest culprit for which many of us suffer motor fluctuations, seemingly sudden exacerbations, worsening side effects, with increased irritability, fatigue, lethargy and dry itchy skin, sometimes even disturbances in sleep.
This refers to an abnormally slow emptying of food from stomach to intestines. Typically it takes about 1 1/2 – 2 hrs. for food to empty out of stomach. As you might imagine the delay can lead to serious complications like fluctuations in blood sugars and bothersome symptoms as food accumulates creating a bezoar (small stony solid mass that is indigestible). This problem occurs commonly in people with PD as well as in those with autoimmune diseases like diabetes and thyroid disease. Other medications commonly used in PD can also cause and worsen this problem. Some of these medications include things like the old antidepressants (e.g. Elavil) and opiate pain medications both of which are commonly used in Parkinson’s patients.
What are the symptoms of poor motility and decreased emptying?
- feeling of ‘fullness’ after only a bite or two
- food regurgitation ( food coming up after eating)
- abdominal pain
My symptoms finally made me pay attention not long ago after having been indulging and livin’ la vida loca during my birthday month. Sometimes too much of a good thing is just that… In the past with traveling, I have experienced mild bouts of gastroparesis which have resolved within a week or two after returning home and getting back on a routine. However, this time my gi symptoms have continued to escalate making me feel miserable. The bloating after even the smallest amount of food intake had become so severe that I had had to go to a larger size in pants or wear a lot more stretchy clothes than I would prefer just to accommodate the bloating. Also the constant feeling of fullness after a single bite was becoming an ever present feeling at all meals with the feeling lasting longer each time. Yet, I felt like I was starving. furthermore, my body has been falsely tricked into believing I am going into starvation mode retaining more weight than usual. Making me feel as if I just entered a slippery slope of no return. Thus, as in times past, I began eliminating offending foods which are known to exacerbate my horrible indigestion and other gi problems.
But, my problem was not resolving in fact I was getting worse especially due to increase amount of levodopa (I have found Rytary to be even more constipating than other levodopa compounds).
I woke up as usual with no swelling, feeling ‘skinny.’ I showered, got dressed, and ate – two bites- within a half hour my stomach had bloated to a 9 month pregnant state making it difficult for me to breath and even bend over..as I struggled to put on my socks the unthinkable happened…my dress ripped at the seam!! I have never been so humiliated. Fortunately, I was at home.
Now I am on the first phase of gastroparesis treatment! It has been harder than I thought. Although, I am already beginning to feel better and husband is psyched about the new body buff body I will get again! (that is still a while away…) this is after I cleaned my closet of all the cloths that did not fit well.
- Have above symptoms- you will know because your medicine is suddenly not working, taking longer, definitively obvious when you take Stalevo or Comtan which discolors urine typically within an hour begins to take longer to excrete in urine.
- Need a gi specialist to perform physical exam
- Abdominal ultrasound- to rule out other problems like pancreatitis and gallbladder issues and gall stones.
- Barium swallow- watch you drink a think pink liquid containing barium- although they have different flavors now like berry- it still tastes nasty!
- Upper and sometimes lower endoscopy
- gastric manometer – a thin tube passed through mouth to stomach to measure stomach’s electrical activity
- electrogastrography- another way of measuring stomach’s activity that is not invasive – measured by placing electrodes on skin
Tests to confirm diagnosis:
- A gastric emptying scintigraphy test-this involves eating a small amount of radioactive substance- if more than 10% of your food is still in your stomach after 4 hours then you have this
- A smart pill- swallowing capsule with camera/ device to track how fast food travels through
First order of business is altering diet. this is very similar to that given to patients with inflammatory bowel disease (i.e. ulcerative colitis, chron’s). I know because I was on this diet as a med student when I got diagnosed with inflammatory disease. funny, I found it a lot easier back then. perhaps it was because I had no money so I was limited as what I could purchase or because I did not have 5 teenagers living with me constantly eating the things I love like ice-cream and pizza which I am not allowed to have.
- No – caffeine, chocolate, carbonated drinks, alcohol
- eating meals on time and early dinner, eat smaller portions more frequently (6 instead of 3).
- drink lots of water with meals
- eat lots of fruit
- protein ( all the meat, fish, and chicken)
- no raw vegetables (must be well cooked)
- no pasta
- no grains
- no dairy
- low fat foods ( there goes all my Mexican food!)
- no popcorn ( movies are just not the same with out it- I was dying first time having everyone eat around me so I had to get a couple of kernels smell them and lick salt of one just to curve temptation)
- liquefied nutrients
- no high fiber ( difficult to digest)
- low residue foods ( i.e. applesauce instead of apples with skin or peel skin better but not as digestible as sauce)
- feeding tube / (total parental nutrition)
- helps to have a dietician/nutritionist on your side
There are no good meds.
- some of the medications used are Reglan – a no /no for PD
- compro (prochlorparazine) also no good for PD
- cisapride (propulsid,prepulsid)- no longer used in this country
- domperidone- need to get from Canada/ here instates there is special used granted for gi uses such as this- same medicine used for nausea with PD meds. (in women can interfere with menstrual cycle; alter thyroid and elevated bp)
- low dose erythromycin antibiotic several times a day for several weeks. ( the non-active antibiotic not as effective)
- Botox A
- electrical stimulation ( Enterra therapy system)- works best for those with severe nausea and vomiting
- surgery ( e.g. bypass)
With discipline and a little bit of luck most of us can get on track following a restricted diet- I am hoping to feel better soon.
this is important to address at onset as everything else because not only will you be miserable and be difficult to manage your PD but if you have other problems like diabetes, high blood pressure, cancer, thyroid disease – these things will put you at risk for worsening malnutrition, dehydration, weakened immune system, poor healing, rapid breathing, kidney failure, increase orthostatic hypotension and generalized weakness. Thus, seek prompt medical advice- do not delay.
9 thoughts on “Gastroparesis in PD – Symptoms & Treatment Options: By Dr. De Leon”
Hello Dr Leon,
I work as a Speech-Language Pathologist and I have many clients with Dyspahgia, reflux and symptoms of gastroparesis. Aside from dietary changes, do you ever recommend digestive enzymes and/or Probiotics to help with the gastroparesis?
Tracy- happy new year and thank you for what you do. I do recommend eating yogurt at least 2 times per weak and taking probiotics periodically during the week but also using a couple of brands to ensure a good mixture of healthy bacteria. I like using floragen among the many out there. needs to stay refrigerated sold at pharmacies without prescription but must ask because they keep in the back. thank you
An interesting related article:
Hooray for having you as a friend! I have a reader who needs this!
thank you sherryl – hope it helps – how are you doing these days? big hug!!!
being constipated and bloated makes you feel nauseated, lethargic, irritable, head achy and have appetite at both extremes but usually low/poor appetite which then leads to have poor medication absorption and increased gi side effects compounding gi gastroparesis… hydrate, eat more smaller frequent meals and drink peppermint or mint tea helps ..avoid eating heavy meals especially late in evening or not eating ..
slow gastric emptying can lead to malnutrition and weight gain as well as loss